[Skip to Content]
[Skip to Content Landing]
Article
February 1966

Chloroquine RetinopathyEarly Detection by Retinal Threshold Test

Author Affiliations

Bethesda, Md
From the Ophthalmology Branch, National Institute of Neurological Diseases and Blindness, National Institutes of Health, Public Health Service, US Department of Health, Education, and Welfare, Bethesda, Md.

Arch Ophthalmol. 1966;75(2):171-178. doi:10.1001/archopht.1966.00970050173005
Abstract

Chloroquine and its derivatives are known to produce a number of ocular complications such as whitening of the lashes, extraocular muscle palsies, subepithelial corneal deposits, decreased corneal sensitivity, and retinal damage.1,2 The latter is the most serious since, in many cases, it has progressed to a severe retinal degeneration.3-5

It has recently been demonstrated that at an early stage the retinal changes may be reversible. After cessation of chloroquine therapy there may be improvement of the ophthalmoscopic appearance of the macula,6 visual fields,7 or of certain electrophysiological tests of retinal function.8,9 The frequency of these early changes and their reversibility suggests that retinal damage from this drug is more common than the incidence of severe retinal degeneration would lead one to believe.

This study presents a psychophysical test of retinal thresholds which appears to be a sensitive index of early chloroquine retinopathy. The results indicate

First Page Preview View Large
First page PDF preview
First page PDF preview
×